Does HIV Cause Hair Loss?

Hair loss is not a common symptom of HIV. However, people living with HIV may experience hair loss as a natural part of aging or from other conditions that may develop along with HIV. 

Human immunodeficiency virus (HIV) is a chronic condition that attacks the immune system, leading to symptoms and complications. Common symptoms may include aches, chills, weight loss, fatigue, and a rash. 

This article will discuss the possible connections between HIV and hair loss and potential treatments for hair loss.

Hair Thinning and HIV - Illustration by Daniel Fishel

Verywell / Daniel Fishel

Does HIV Cause Hair Loss?

HIV doesn’t directly cause hair loss in people living with the condition. However, hair loss is a natural part of getting older for many people. Genetics and hormonal changes with aging are the most common causes of hair loss. 

Because of the advancements in treatment for HIV, the life expectancy of people living with HIV receiving treatment is nearly the same as for those without the condition. So, more people with HIV may experience the typical age-related hair loss because they live longer than people with HIV did in the 1980s and 1990s.

Potential Causes

In addition to age-related changes, people living with HIV may be at a higher risk for other conditions that may cause hair loss, such as:

  • Iron-deficiency anemia: people with HIV are at a higher risk for low iron levels, which causes a low number of red blood cells. Symptoms include severe fatigue, weakness, pale coloring, and hair loss.
  • Sexually transmitted infections (STIs): STIs are more common in people with an HIV infection. The STI syphilis is associated with hair loss with a moth-eaten, or patchy, pattern when it progresses to secondary syphilis.
  • Malnutrition: HIV increases the metabolism and risk for nutritional deficiencies. These can lead to hair loss.

HIV and Telogen Effluvium (TE)

Telogen effluvium (TE) is the temporary thinning of hair caused by a variety of conditions. These include acute or chronic major illness, childbirth, emotional stress, rapid weight loss, nutritional deficiency, hormonal disorders, various drugs, and inflammatory or infectious conditions of the scalp.

These conditions may push hair follicles into a resting phase, where they stop growing hair. Typically, this develops a few months after the event. One study found that 8.4% of a group of people with HIV experienced telogen effluvium.

TE usually resolves without treatment, and the hair begins growing again. It’s not fully understood why TE develops, but it is common among people living with HIV. 

HIV and Medication

Some types of medication may cause the side effects of hair loss. Older HIV medications commonly cause hair loss (alopecia). However, antiretroviral therapy (ART, a combination of medications) used now doesn't usually cause thinning hair.

Another type of medication that may lead to hair loss is Zovirax (acyclovir), which is used to treat genital herpes and other viral infections.

If you experience hair loss after starting a new medication, talk with your healthcare professional. They can help you manage side effects and adjust medications. 

Treatment

Depending on the cause of hair loss, the condition may be just temporary. With TE, hair will naturally begin to regrow. Hair loss related to genetics, age, or other conditions could be permanent. Still, here are some ways to promote hair growth:

  • Eat a healthy diet: Correcting and preventing nutritional deficiencies helps promote healthy hair growth and your overall health.
  • Change medications: Talk with your healthcare professional if your hair loss started after beginning a new medication. They may be able to change the dose or type of medication.
  • Steroid creams, gels, or ointments: These creams may counter the effects of autoimmune disease and inflammation that may cause hair loss. This may help hair grow more easily.

Summary

While HIV doesn’t directly cause hair loss, some conditions associated with HIV may increase the risk of thinning hair. Possible causes of hair loss in people with HIV include age-related hair loss, nutritional deficiencies, secondary syphilis, telogen effluvium, and side effects to medications.

Depending on the cause, hair may return on its own. In some cases, medications or lifestyle changes may help. Talk with your healthcare provider about any hair loss questions or concerns. 

A Word From Verywell

With older HIV medications, hair loss may have been triggered as a side effect. Newer HIV therapies don’t usually cause thinning hair. If you’re living with HIV and experiencing hair loss, talk with your healthcare professional to learn if it’s part of the natural aging process or a sign of an underlying condition. 

Frequently Asked Questions

  • Does HIV change your hair texture?

    It’s not common for HIV to cause hair loss or changes in hair texture. However, HIV may increase your risk for nutritional deficiencies and other conditions, which could cause changes to your hair.

  • Can a weak immune system cause hair loss?

    An autoimmune condition called alopecia areata develops when the immune system attacks hair follicles resulting in hair loss.

  • What STI causes your hair to fall out?

    The STI syphilis can cause your hair to fall out. In addition, treatments for other STIs like gonorrhea and herpes may lead to hair loss.

  • Are people with HIV good candidates for hair restoration?

    People living with HIV can be good candidates for hair restoration. The final decision will depend on the strength of your immune system. Talk with your healthcare provider to determine if you’re a good candidate for hair restoration.

11 Sources
Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. Martinez-Jacobo L, Villarreal-Villarreal CD, Ortiz-López R, Ocampo-Candiani J, Rojas-Martínez A. Genetic and molecular aspects of androgenetic alopecia. Indian J Dermatol Venereol Leprol. 2018;84(3):263-268. doi:10.4103/ijdvl.IJDVL_262_17.

  2. Katz IT, Maughan-Brown B. Improved life expectancy of people living with HIV: who is left behind? The Lancet HIV. 2017;4(8):e324-e326. doi:10.1016/S2352-3018(17)30086-3

  3. Harding BN, Whitney BM, Nance RM, et al. Anemia risk factors among people living with HIV across the United States in the current treatment era: a clinical cohort study. BMC Infect Dis. 2020;20:238. doi:10.1186/s12879-020-04958-z

  4. Lorenc A, Ananthavarathan P, Lorigan J, Banarsee R, Jowata M, Brook G. The prevalence of comorbidities among people living with HIV in Brent: a diverse London Borough. London Journal of Primary Care. 2014;6(4):84-90. doi:10.1080/17571472.2014.11493422

  5. Wu MY, Li J. Syphilis presenting with moth-eaten alopeciaCMAJ. 2021;193(4):E126. doi:10.1503/cmaj.200894

  6. Duggal S, Chugh TD, Duggal AK. HIV and malnutrition: effects on immune system. Clin Dev Immunol. 2012;2012:784740. doi:10.1155/2012/784740

  7. Gowda D, Premalatha V, Imtiyaz D. Prevalence of nutritional deficiencies in hair loss among Indian participants: results of a cross-sectional study. Int J Trichology. 2017;9(3):101-104. doi:10.4103/ijt.ijt_48_16

  8. Malkud S. Telogen effluvium: a review. J Clin Diagn Res. 2015;9(9):WE01-WE03. doi:10.7860/JCDR/2015/15219.6492

  9. Mustafayev K, Mete B, Kutlubay Z, Tanakol A, Şahin Özdemir M, Garashova D, Balkan İİ, Saltoglu N, Tabak ÖF. Dermatological lesions among people living with HIV in Turkey. Int J STD AIDS. 2022 Jan;33(1):55-62. doi:10.1177/09564624211043711

  10. Woods EA, Foisy MM. Antiretroviral-related alopecia in HIV-infected patients. Ann Pharmacother. 2014;48(9):1187-1193. doi:10.1177/1060028014540451

  11. Woods EA, Foisy MM. Antiretroviral-related alopecia in HIV-infected patients. Ann Pharmacother. 2014;48(9):1187-1193. doi:10.1177/1060028014540451

By Ashley Braun, MPH, RD
Ashley Braun, MPH, RD, is a registered dietitian and public health professional with over 5 years of experience educating people on health related topics using evidence-based information. Her experience includes educating on a wide range of conditions including diabetes, heart disease, HIV, neurological conditions, and more.